Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Milwaukee, WI

May 8, 2004Kenosha County, Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 8, 2004, 11:39 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 11:39 PM CDT (04:39 UTC)
Expired
May 9, 2004, 12:30 AM CDT
In force
51 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 71 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 090439
SVRMKX
WIC059-101-090530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1139 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RACINE COUNTY IN SOUTHEAST WISCONSIN
  KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1230 AM CDT

* AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL LOCATED 2 MILES EAST OF UNION
  GROVE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STURTEVANT BY 1145 PM CDT.
  KENOSHA BY 1150 PM CDT.
  RACINE BY 1155 PM CDT.

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4277 8808 4259 8809 4253 8731 4277 8729

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM CDT, 8 hours 39 minutes earlier.

Area forecast discussion, May 8, 3:00 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT SAT MAY 8 2004

.DISCUSSION...FORECAST FOCUS ON WET UNSETTLED PERIOD THIS WEEKEND
AND INTO EARLY NEXT WEEK.

WILL ISSUED FLOOD WATCH FOR FLASH FLOODING TONIGHT FOR COUNTIES WHICH
RECEIVED UP TO 3.5 INCHES OF RAIN LAST NIGHT.

IN THE SHORT TERM...WEATHER SITUATION SETTING UP VERY SIMILAR TO
LAST NIGHT WITH SOME MINOR CHANGES.  FRONTAL BOUNDARY HAS NOW PUSHED
NORTHWARD INTO NORTHERN ILLINOIS. VERY TIGHT INSTABILITY GRADIENT
COINCIDENT WITH DECENT 850 CONVERGENT AREA REACHES FROM IOWA TO
WISCONSIN/ILLINOIS BORDER LATE THIS AFTERNOON. BUT MOST IMPRESSIVE
FEATURE IS VIGOROUS SHORTWAVE CURRENTLY OVER SOUTH DAKOTA. BOTH RUC
AND GFS PROGS TRACK THIS FEATURE ACROSS CWA AFTER 06Z AS NOSE OF LOW
LEVEL JET AGAIN ENHANCES OVER IOWA THIS EVENING AND LEANS TOWARD
NORTHERN ILLINOIS LATE TONIGHT. INCREASED LOW LEVEL MOISTURE ALREADY
IN PLACE AS EVIDENT BY LOW 70 DEWPOINTS OVER IOWA. PROGS KEEP POOL
OF PRECIPITABLE WATER VALUES AROUND 1.5 INCHES WITH GOOD LOW LEVEL
FRONTOGENESIS OVERNIGHT. RIVERS OVER CWA STILL IN DECENT SHAPE TO
TAKE A FAIR AMOUNT OF RAINFALL...BUT COUNTIES IN FLASH FLOOD WATCH
MORE LIKELY TO FLOOD WITH MORE THAN 1 INCH OF RAIN IN A SHORT TIME.

IN THE FAR TERM...PROGS/GUIDANCE CONFIRM A DECREASE IN THUNDERSTORM
ACTIVITY SUNDAY MORNING. THEN EXPECT FRONT TO PUSH NORTHWARD WITH
CWA IN ITS WARM SECTOR. THUS HAVE GONE DRY FOR SUNDAY AFTERNOON AND
WILL AWAIT COOL FRONT SUNDAY NIGHT WHICH PROGS HAVE TROUBLE
DECIDING ON ITS PASSAGE. WILL GO WITH CHANCY MENTION FOR CONVECTION
FOR NOW UNTIL TIMING OF FRONT MORE CERTAIN.

IN THE FAR FAR TERM...UNSETTLED PERIOD OF WEATHER CONTINUES THOUGH
A BRIEF BREAK MAY OCCUR LATE MONDAY NIGHT INTO TUESDAY.

&&

.MKX...FLOOD WATCH FOR FLASH FLOODING TONIGHT ZONES 46..47..51..52

ZAJDEL
Hazardous weather outlook, May 8, 11:24 AM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1124 AM CDT SAT MAY 8 2004

WIZ046-047-051-052-056>060-062>072-090226-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1124 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. DAMAGING THUNDERSTORM WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. DAMAGING
THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY HAZARDS. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

TZ

In the hours before

Local storm report, May 8, 8:44 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
844 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     FLOOD            MARKESAN                43.71N 88.99W
05/08/2004                   GREEN LAKE         WI   LAW ENFORCEMENT

            REPORT OF FLOODING EAST OF JOHN STREET IN CITY OF
            MARKESAN

&&

TEXTDEMO
Special weather statement, May 8, 9:20 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
920 PM CDT SAT MAY 8 2004

WIZ046-047-051-052-056>060-062>072-090300-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
920 PM CDT SAT MAY 8 2004

...SEVERE THUNDERSTORM WATCH NUMBER 167 IN EFFECT FOR MUCH OF
SOUTHERN WISCONSIN UNTIL MIDNIGHT CDT...

A 60-MILE WIDE BAND OF MODERATE TO STRONG THUNDERSTORMS EXTENDED
FROM CRAWFORD COUNTY EAST TO SHEBOYGAN COUNTY. THE PRECIPITATION WAS
GENERALLY NORTH OF INTERSTATE 94 BETWEEN MADISON AND MILWAUKEE...AND
NORTH OF STATE HIGHWAY 18 WEST OF MADISON.

THE BAND OF THUNDERSTORMS WILL SAG SLOWLY EAST-SOUTHEAST DURING THE
OVERNIGHT HOURS. THE COUNTIES ALONG THE ILLINOIS BORDER SHOULD
EXPERIENCE THESE STORMS BY 11 PM OR MIDNIGHT.

 PRAIRIE DU CHIEN TO
MADISON TO WAUPUN TO NEAR SHEBOYGAN. THIS LINE WILL SAG SLOWLY EAST-
SOUTHEAST ACROSS SOUTHERN WISCONSIN THIS EVENING.

ANY OF THE STORM COULD BECOME SEVERE WITH DAMAGING WINDS OVER 60
MPH AND LARGE HAIL. HEAVY RAINS ARE ALSO POSSIBLE...WITH PONDING OF
WATER IN LOW LYING AREAS.

KAPELA
Local storm report, May 8, 9:49 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
949 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             5 NW ROCK SPRINGS       43.53N 89.99W
05/08/2004  0.75 INCH        SAUK               WI   TRAINED SPOTTER

&&

TEXTDEMO
Special weather statement, May 8, 9:57 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
957 PM CDT SAT MAY 8 2004

WIZ046-047-051-052-056>060-062>072-090330-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
957 PM CDT SAT MAY 8 2004

...SEVERE THUNDERSTORM WATCH NUMBER 167 IN EFFECT FOR MUCH OF
SOUTHERN WISCONSIN UNTIL MIDNIGHT CDT...

A LINE OF THUNDERSTORMS EXTENDING FROM PORT WASHINGTON TO WAUKESHA
TO JANESVILLE WILL MOVE SOUTHEAST TO THE RACINE AND KENOSHA AREA
BY 11 PM. GUST WINDS TO 30 TO 40 MPH...PEA-SIZE HAIL...AND HEAVY
RAINS ARE LIKELY WITH THESE STORMS. OF COURSE...LIGHTNING WILL
ALSO OCCUR.

ELSEWHERE...A CLUSTER OF STRONG TO SEVERE STORMS WAS OVER SAUK
COUNTY. THIS CLUSTER WILL AFFECT EASTERN SAUK COUNTY AND WESTERN
COLUMBIA COUNTY UNTIL 1030 PM CDT. ANOTHER SMALL CLUSTER OF STORMS
OVER EASTERN FOND DU LAC COUNTY WILL MOVE EAST THROUGH SHEBOYGAN
COUNTY BY 1130 PM.

ANY OF THE STORM COULD BECOME SEVERE WITH DAMAGING WINDS OVER 60
MPH AND LARGE HAIL. HEAVY RAINS ARE ALSO POSSIBLE...WITH PONDING OF
WATER IN LOW LYING AREAS.

KAPELA
Local storm report, May 8, 10:13 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             4 S WAUKESHA            42.95N 88.24W
05/08/2004  0.75 INCH        WAUKESHA           WI   TRAINED SPOTTER

&&

XX
Local storm report, May 8, 10:27 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1027 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HAIL             WATERFORD               42.76N 88.22W
05/08/2004  0.50 INCH        RACINE             WI   PUBLIC

&&

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:44 PM CDTFlash Flood WarningMKXFond du Lac, Green Lake, Marquette, Sauk, Sheboygan4 hr
May 8, 9:42 PM CDTSevere Thunderstorm WarningMKXSauk63 min
May 8, 10:04 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha41 min
May 8, 10:14 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane61 min
May 8, 10:22 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth53 min
May 8, 10:26 PM CDTSpecial Marine WarningMKX94 min
May 8, 10:26 PM CDTSpecial Marine WarningMKX94 min
May 8, 11:58 PM CDTSpecial Marine WarningMKX92 min
May 8, 11:58 PM CDTSpecial Marine WarningMKX92 min
May 9, 12:10 AM CDTFlash Flood WarningMKXRacine, Walworth95 min
May 9, 1:07 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha23 min
May 9, 1:12 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha18 min
May 9, 1:28 PM CDTSevere Thunderstorm WarningMKXJefferson, Milwaukee, Walworth, Waukesha47 min
May 9, 1:46 PM CDTSpecial Marine WarningMKX59 min
May 9, 1:46 PM CDTSpecial Marine WarningMKX59 min
May 9, 1:49 PM CDTSevere Thunderstorm WarningMKXKenosha, Milwaukee, Racine56 min
May 9, 2:01 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine, Waukesha29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.